Alert archive / Montana / Red Flag Warnings in 2006

Red Flag Warning 1, NWS Missoula, MT

July 25, 20069 counties in Montana

NWS Missoula, MT issued this red flag warning at Jul 25, 2006, 5:02 PM MDT for 9 counties in Montana. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2006, 5:02 PM MDT (23:02 UTC)
Expired
Jul 25, 2006, 10:00 PM MDT
In force
5 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Granite County, MT, Lake County, MT, Lewis and Clark County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 13 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2006-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2006-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4111 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KMSO 252302
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
502 PM MDT TUE JUL 25 2006

MTZ106>109-260400-
/O.NEW.KMSO.FW.W.0001.060725T2302Z-060726T0400Z/
WEST LOLO-SALISH AND KOOTENAI RESERVATION-EAST LOLO-BITTERROOT-
502 PM MDT TUE JUL 25 2006

...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR 
GUSTY WINDS AND LOW HUMIDITIES ACROSS THE BITTERROOT AND LOLO
NATIONAL FORESTS AND THE SALISH KOOTENAI RESERVATION...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 10 PM MDT THIS EVENING. 

WINDS ACROSS WEST CENTRAL MONTANA...INCLUDING THE LOLO AND
BITTERROOT NATIONALS FORESTS AND THE SALISH KOOTENAI
RESERVATION...HAVE INCREASED IN THE PAST HOUR. MANY AREAS HAVE
WINDS STEADY OR GUSTING TO 30 MPH ALONG WITH HUMIDITIES AT OR
BELOW 15 PERCENT. THESE CONDITIONS WILL IMPROVE TOWARD DARK.

THIS COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND
HOT TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
WHITMORE
1 follow-up statement
000 
WWUS85 KMSO 260354
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
954 PM MDT TUE JUL 25 2006

MTZ106>109-260500-
/O.EXP.KMSO.FW.W.0001.000000T0000Z-060726T0400Z/
WEST LOLO-SALISH AND KOOTENAI RESERVATION-EAST LOLO-BITTERROOT-
954 PM MDT TUE JUL 25 2006

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING...

THE RED FLAG WARNING FOR WEST CENTRAL MONTANA WILL EXPIRE AT 10
PM MDT THIS EVENING.

WINDS AND HUMIDITIES HAVE IMPROVED ACROSS MOST OF WEST CENTRAL
MONTANA THIS EVENING. THEREFORE THE RED FLAG WARNING HAS BEEN ALLOWED
TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 25, 2:27 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 25, 2:27 PM MDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
227 PM MDT TUE JUL 25 2006

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY. MAIN CONCERN THE
REST OF TODAY AND TONIGHT WILL BE ISOLATED THUNDERSTORM ACTIVITY
IN THE SOUTH. SPECIFICALLY SOUTHERN CLEARWATER MOUNTAINS...LEMHI
COUNTY AND SOUTHERN BITTERROOT/SAPPHIRE MOUNTAINS. STORMS WHICH
DEVELOP WILL BE ISOLATED AND MAINLY DRY. ISOLATED THUNDERSTORMS
ARE ALSO POSSIBLE IN THE NORTHERN TIER OF NORTHWEST MONTANA ALONG
THE CANADIAN BORDER. EXPECT ALL STORMS TO DIE JUST AFTER SUNSET.

CONDITIONS WILL BEGIN TO DRY AS A WEAK PACIFIC COOL FRONT WILL
PASS THROUGH THE REGION LATE THIS EVENING THROUGH THE OVERNIGHT
HOURS. THIS WILL PRODUCE SLIGHTLY DRIER AIR AND SLIGHTLY COOLER
TEMPERATURES. IT LOOKS LIKE FOR WEDNESDAY FOR THE FIRST TIME IN
SEVERAL DAYS...THE 100 DEGREE MARK WILL NOT BE THREATENED EXCEPT
IN SOME OF THE USUAL SALMON RIVER VALLEY AREAS.

.LONG TERM...THURSDAY THROUGH MONDAY...HIGH PRESSURE WILL STRENGTHEN
THURSDAY. A WEAK UPPER LEVEL DISTURBANCE IS EXPECTED TO RIPPLE
ACROSS NORTH-CENTRAL IDAHO AND WESTERN MONTANA THURSDAY NIGHT. THE
ATMOSPHERE WILL REMAIN FAIRLY UNSTABLE FRIDAY...ALTHOUGH HIGH
PRESSURE WILL RETURN. AN INCREASING SOUTHWEST FLOW ALOFT WILL
DEVELOP OVER THE WEEKEND INTO EARLY NEXT WEEK. THE GFS MODEL HAS
BEEN TOO BULLISH IN TRYING TO SHIFT COOLER AIR INLAND. AS
SUCH...WE PREFER A SLOWER SOLUTION WHERE THE HOT RIDGE OF HIGH
PRESSURE PERSISTS INLAND...AT LEAST THROUGH SATURDAY. OVERALL THE
SOUTHWEST FLOW ALOFT WILL FAVOR ONLY LIMITED NORTHWARD MOISTURE
INTRUSIONS AND THUS THE PRECIPITATION THREAT IS EXPECTED TO BE AT
OR BELOW CLIMATOLOGY. CONDITIONS WILL FAVOR AFTERNOON CONVECTION
ACROSS SOUTHWEST MONTANA AND LEMHI COUNTY SUNDAY AND MONDAY...
ONCE AGAIN MOISTURE (OR LACK THERE OF) WILL BE THE KEY. THE ONE
BIG CONCERN GOING THROUGH THE WEEKEND WILL BE INCREASING WINDS AND
IMPACT TO ONGOING OR NEW FIRES.

&&

.AVIATION...THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING...MAINLY IN AREAS SOUTH OF MISSOULA AFFECTING TERMINALS
KBTM AND KSMN. WITH THESE CELLS...MOUNTAINS AND PASSES MAY BE
OCCASIONALLY OBSCURED AND ERRATIC AND STRONG GUSTY WINDS MAY BE
EXPERIENCED. PLEASE SEE APPROPRIATE TAFS AND TWEBS FOR FURTHER
DETAILS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...RPN
LONG TERM...BAUCK
AVIATION...VIA
Hazardous weather outlook, Jul 25, 10:53 AM MDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1053 AM MDT TUE JUL 25 2006

IDZ005>010-MTZ001>007-043-260400-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
953 AM PDT TUE JUL 25 2006 /1053 AM MDT TUE JUL 25 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE WESTERN
UNITED STATES TONIGHT KEEPING TEMPERATURES HOT LATE THIS AFTERNOON THROUGH
EARLY THIS EVENING. PEOPLE PURSUING OUTDOOR ACTIVITIES SHOULD BE
EXTRA CAUTIOUS DUE TO THE VERY HOT CONDITIONS. DRINK PLENTY OF
WATER AND SEEK SHADE WHEN POSSIBLE TO PREVENT HEAT RELATED
ILLNESSES.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING IN NORTHERN
MONTANA AND SOUTH CENTRAL IDAHO. GUSTY WINDS OF 30 TO 40 MPH ARE
POSSIBLE WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NORTHERN ROCKIES SHOULD SEE A WEST TO WEST NORTHWEST FLOW ON
WEDNESDAY AND THURSDAY AS THE LARGE RIDGE OF HIGH PRESSURE
FLATTENS. THIS WILL SLIGHTLY DECREASE TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Montana, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.